Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 23, NWS Los Angeles, CA

January 11, 2005Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 11, 2005, 1:50 AM PST for Santa Barbara County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2005, 1:50 AM PST (09:50 UTC)
Expired
Jan 11, 2005, 6:00 AM PST
In force
4 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2005-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2005-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 110949
FFWLOX
CAC083-111400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
150 AM PST TUE JAN 11 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHERN SANTA BARBARA COUNTY IN SOUTHWEST             
  CALIFORNIA
  THIS INCLUDES THE CITY OF SANTA BARBARA...THE SANTA YNEZ RANGE...
  THE GAVIOTA BURN AREA...LOMPOC...VANDENBERG AFB...AND THE SANTA    
  YNEZ VALLEY

* UNTIL 600 AM PST

* AT 145 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A    
  LARGE AREA OF LIGHT TO MODERATE RAINFALL ACROSS SANTA BARBARA      
  COUNTY AND SOUTHERN SAN LUIS OBISPO COUNTIES. LOCALLY HEAVIER      
  RAINFALL WAS OCCURING ALONG SOME OF THE SOUTH AND SOUTHWEST FACING 
  FOOTHILL AND MOUNTAIN SLOPES. WITH THE GROUND ALREADY COMPLETELY
  SATURATED...ANY ADDITIONAL RAINFALL WILL FURTHER AGGRAVATE THE     
  FLOODING SITUATION...AS MANY AREA RIVERS AND STREAMS ARE ALREADY   
  OUT OF THEIR BANKS. MUDSLIDES AND DEBRIS FLOWS WILL BE A MAJOR     
  THREAT AS WELL...AND MAY OCCUR AT ANY TIME...EVEN DURING PERIODS   
  WITH LITTLE OR NO RAIN FALLING. PRECAUTIONARY MANDATORY            
  EVACUATIONS HAVE BEEN ORDERED FOR SOME NEIGHBORHOODS IN THE        
  FOOTHILLS ABOVE THE CITY OF SANTA BARBARA AND IN THE MARIA YGNACIO 
  CREEK AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3437 12067 3435 11954 3439 11946 3472 11945       
      3478 12065

$$

JACOBSON/BRUNO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 10:00 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 10, 10:00 PM PST, 3 hours 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1000 PM PST MON JAN 10 2005

SHORT TERM...THE LAST IN A LONG SERIES OF STORMS TO AFFECT SW CA WAS
MOVING INTO THE DISTRICT THIS EVENING. MODERATE TO LOCALLY HEAVY
RAIN HAS AFFECTED SLO/SBA COUNTIES AND WAS MOVING INTO VTU/L.A.
COUNTIES. THE FRONT ASSOCIATED WITH THIS LATEST ROUND OF RAIN WILL
MOVE INTO SLO/SBA COUNTIES OVERNIGHT THEN THRU L.A./VTU COUNTIES EARLY
TUE MORNING. SOUTHERLY FLOW AHEAD OF THE FRONT WILL HELP ENHANCE
RAINFALL ON SOUTH FACING SLOPES. RESIDUAL MOISTURE BEHIND THE FRONT
WILL KEEP SHOWERS OVER THE DISTRICT THRU MUCH OF TUE AS WELL. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS THRU TUE. ADDITIONAL RAINFALL
OVERNIGHT AND TUESDAY OF 1 TO 3 INCHES OVER THE COAST AND VALLEYS...AND
3 TO 6 INCHES IN THE MOUNTAINS IS POSSIBLE...WITH LOCALLY HIGHER
AMOUNTS ON SOUTH FACING SLOPES. WIDESPREAD FLOODING IS EXPECTED TO
CONTINUE OVERNIGHT WITH THE MODERATE TO HEAVY RAINFALL....AND FLASH
FLOOD WARNINGS...RIVER FLOOD WARNINGS...FLOOD ADVISORIES...AND FLASH
FLOOD WATCHES WILL CONTINUE. SNOW LEVELS TONIGHT WERE ABOVE 8000
FEET FOR THE MOST PART...BUT WILL DROP OVERNIGHT TO NEAR 5000 FEET
OVER SBA COUNTY AND TO NEAR 6000 FEET OVER L.A./VTU COUNTIES BY
MORNING...WITH SIGNIFICANT SNOW ACCUMULATION EXPECTED OVER THE HIGHER
ELEVATIONS. A WINTER STORM WARNING CONTINUES FOR THE SBA/VTU/L.A.
COUNTY MOUNTAINS. PLEASE SEE THE PRODUCTS LISTED BELOW FOR DETAILS ON
THE STORM...WHICH ARE AVAILABLE ON OUR WEB SITE AT
WWW.WEATHER.GOV/LOSANGELES.

THE UPPER TROF ASSOCIATED WITH THE RAIN TONIGHT AND TUESDAY WILL MOVE
E OF THE REGION LATE TUE AND TUE NITE. THE FLOW WILL TURN MORE NW BY
TUE NITE...WITH THE CHANCES OF PRECIPITATION LOWERING QUICKLY TUE
NITE. MUCH DRIER AIR WILL FILTER INTO THE REGION WED AND CONTINUE THRU
THU AS SOME OFFSHORE FLOW DEVELOPS. SOME GUSTY WINDS WILL BE POSSIBLE
WED NITE AND THU MORNING BELOW PASSES AND CANYONS OF VTU/L.A.
COUNTIES. TEMPS WILL FINALLY BEGIN TO WARM WITH HIGHS REACHING TO
NEAR NORMAL BY THU.

LONG TERM...A WEAK UPPER RIDGE OFF THE COAST FRI WILL FLATTEN AND
MOVE INTO CA ON SAT. SOME OFFSHORE FLOW WILL CONTINUE NIGHT AND
MORNING HOURS. WITH THICKNESSES INCREASING IT LOOKS LIKE TEMPS WILL
WARM A BIT MORE WITH HIGHS REACHING TO AT LEAST NORMAL IF NOT
SLIGHTLY ABOVE IN MANY AREAS BY SAT. DRY WEATHER WILL CONTINUE FRI AND
SAT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX)
WINTER STORM WARNING (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
FLOOD WARNING (SEE LAXFLWLOX).
FLASH FLOOD WARNING (SEE LAXFFWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX)

&&

SIRARD
Hazardous weather outlook, Jan 10, 6:00 AM PST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 10 2005

CAZ034>041-044>047-051>054-059-087-088-111400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

RAIN AND THUNDERSTORMS WILL CONTINUE TODAY TO PRODUCE VERY HAZARDOUS
WEATHER.

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A VIGOROUS COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY MORNING.
THIS WILL DROP THE SNOW LEVEL TO 4500 FEET AND GREATLY INCREASE THE
THREAT OF HAZARDOUS WINTER WEATHER. BELOW THE SNOW LEVEL HEAVY RAINS
WILL CONTINUE THE THREAT OF HAZARDOUS HYDROLOGICAL CONDITIONS.

HAZARDOUS WEATHER IS NOT FORECAST WEDNESDAY THROUGH SUNDAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, Jan 10, 8:15 PM PST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
815 PM PST MON JAN 10 2005

CAZ034>041-044>047-051>054-059-087-088-111400-
ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA
YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL
VALLEYS-VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY MOUNTAINS-
815 PM PST MON JAN 10 2005

...ANOTHER ROUND OF SIGNIFICANT WEATHER EXPECTED ACROSS SOUTHWESTERN
   CALIFORNIA TONIGHT AND TUESDAY...

THE LARGE UPPER LEVEL LOW WHICH HAS LINGERED OFF THE WEST COAST
FOR THE PAST SEVERAL DAYS WILL SEND YET ANOTHER STRONG IMPULSE
INTO CENTRAL AND SOUTHERN CALIFORNIA OVERNIGHT AND TUESDAY.
RAIN WAS ALREADY INCREASING IN COVERAGE AND INTENSITY ACROSS
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES THIS EVENING...WITH
LOCALLY HEAVY RAIN BEING REPORTED IN SOME AREAS. RAIN...HEAVY
AT TIMES...IS EXPECTED TO SPREAD BACK INTO VENTURA AND LOS
ANGELES COUNTIES OVERNIGHT.

THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE ACROSS THE
AREA LATE TONIGHT AND TUESDAY...AND THE THREAT OF THUNDERSTORMS
WILL INCREASE. SOME OF THESE THUNDERSTORMS WILL PRODUCE
INTENSE RAINFALL...WITH RATES EXCEEDING ONE INCH PER HOUR...
STRONG WINDS...SMALL HAIL...AND POSSIBLY EVEN SOME BRIEF
TORNADOES AND WATERSPOUTS.

RAIN AND THUNDERSTORMS WILL DECREASE FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA TUESDAY...WITH JUST SCATTERED
SHOWERS IN MOST AREAS BY TUESDAY NIGHT. SHOWERS WILL FINALLY
END ACROSS THE AREA LATE TUESDAY NIGHT...AND DRY WEATHER
IS EXPECTED THROUGH AT LEAST FRIDAY.

PLEASE REFER TO THE PUBLIC INFORMATION STATEMENT (LAXPNSLOX)
FOR A COMPREHENSIVE LIST OF ALL CURRENT WARNINGS...WATCHES
AND ADVISORIES ACROSS THE AREA.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.WEATHER.GOV/LOSANGELES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:00 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 8:10 PM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 10, 9:35 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 11, 3:35 AM PSTFlash Flood WarningLOXLos Angeles4 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.